One person in critical condition in Cork hospital after taking psychoactive substance

The HSE says emergency services were called to a house party

Cork, hospitalised, psychoactive substance, HSE, house party, Cork University Hospital, head shops

File photo | Image: RollingNews.ie

One person is in a critical condition in hospital in Cork - and five others are ill - after taking a psychoactive substance at a house party.

It is understood the seven party-goers ingested 2CB - a psychoactive substance - which is an ecstasy substitute.

The HSE's addiction services is warning people about the dangers of consuming ‘party pills’.

Dr Chris Luke, Consultant in Emergency Medicine in Cork University Hospital, said the drug has been in circulation for a while but has spread with the growth of the internet making it globally available.

“The drug itself is one of these complex designer drugs that basically originated in San Francisco in the 70s in the garage laboratory scene, but since the advent of the internet it’s gone global. It’s basically a high-powered psychedelic,” he told The Right Hook on Newstalk.

It is believed a number of the individuals have since been discharged - but others are still being treated, and one is critical.

The HSE says it is thought to have been one of the new psychoactive substances, similar to those products previously sold in head shops.

"These drugs can be sold in tablet powder or liquid form and are consumed at parties or clubs for their stimulant, mood altering and in some cases, aphrodisiac effect", the HSE says in a statement.

"However, it is generally reported that these drugs can have serious side effects both from a psychological and physical viewpoint. Such side effects include paranoia, hallucinations (both auditory and visual), gastrointestinal effects and kidney problems".

HSE Addiction services are issuing a warning about possible contaminated 'party pills' - and are advising people to not consume any unknown substances.

Dr Luke told Newstalk Lunchtime the effects of this drug can be severe.